Jump to content

bholber

Member Since 12 Jul 2013
Offline Last Active May 27 2014 10:30 AM

#3432723 New Research: Diet Does Affect Acne

Posted by bholber on 21 May 2014 - 02:38 PM

Hey guys,

 

I'm not sure if this was posted at all, but a recent article in the Journal of Drugs in Dermatology (a highly respected clinical research publication) explained that diet does indeed affect acne.

 

While this may not be of new to many readers, it is one of the first times a major publication had a major article expressing the connection. This means two things:

 

  • More and more dermatologists will be discussing diet with their patients, hopefully improving outcomes
  • With this new insight will shed light to drug makers on the cause of acne, hopefully making more effective medications

What do you need to know from the results?

 

  • Substitute foods with a high glycemic index (white bread, crackers, snack food) for foods with a low glycemic index (fruits, vegetables)
  • Avoid refined carbohydrates whenever possible (sugary beverages, high fructose corn syrup, etc.)

 

Here's the link to the article.

 

Reply with any questions!




#3370159 Huge Red Bump

Posted by bholber on 29 July 2013 - 08:31 PM

Hey bentlloyd,

 

I'd definitely agree with issacNeedsHelp about it being a cystic or nodular lesion. These can have an annoyingly long healing cycle. Essentially what a nodule/cyst is is when the infection in the pore grows large enough that it ruptures the bottom of the follicle, letting white blood cells, plasma and other immuno-response mechanisms rush into your pore. Good news is this is your body fighting the pimple; bad news is that this causes major inflammation and redness (not to mention a soreness underneath the pimple). At this point the rupture is still open, and inflammation is still occurring as your skin heals itself. When the rupture heals itself, the WBC's will kill the infection pretty quickly.

 

Where does the accutane come into play? Your getting less acne elsewhere because the isotretinoin is regulating the oil production in your pores. This is super beneficial as excess oil lets the bacteria in the infection multiply easier. But for this one nodule, decreased oil isn't the only thing your skin needs. It also needs to heal the ruptured follicle, which can take a decent amount of time. Your skin will continue to shed, which will push the lesion to the surface and mend the rupture under it.

 

The best thing you can do is leave it alone. I wouldn't recommend putting anything on it, unless you're sure it won't further irritate it. Make sure you don't touch or pick at it, this will just keep that rupture...ruptured. The redness is just hyper-pigmentation from your acne beforehand. This should subdue to normal over the next 6-12 months.

 

The moisturizer is a great call, keep applying it (avoiding the nodule/cyst). Once you're done with accutane, I see a lot of people here who begin a benzoyl peroxide regimen after isotretinoin. I'd definitely ask the doctor who prescribed you the accutane what he/she thinks is best. 

 

Hope that was informative. Looking at your pictures it looks like you don't have too much "active acne" left, so congrats on that...I'm sure that's an improvement.  Good luck getting clear!




#3368869 Derm Visit, New Routine Again

Posted by bholber on 24 July 2013 - 07:14 PM

Hi again DreamOfSerene,

 

I'm glad you got to see the derm and that she was open to accutane. The medications she prescribed you, however, may get you clear in a couple of months. Commit yourself to this regimen and if after 8 weeks or so you're still breakout out a lot, go back and explain that to the derm. 

 

On the difference between Differin and Epiduo:

Differin is the brand name of adapalene. Adapalene is a topical retinoid, which is the same class as Retin-A or tretinoin, but slightly different in chemical makeup. Topical retinoids clear acne by regulating your skin shedding cycle (the fancy term is desquamation normalization) and increasing skin cell turnover. This makes it harder for your pores to clog, thus preventing acne. When combined with an antibiotic and/or benzoyl peroxide, retinoids can be even more effective. 

Epiduo is Differin + Benzoyl Peroxide in one gel. The point being that if you get Epiduo, you won't have to apply an extra BPO treatment.

 

On applying Differin:

Yes, you should apply differin to your entire face, not just the problem areas. Squeeze a pea-sized amount on your fingers, and evenly rub it over your entire face, avoiding the corners of your nose and eyes, as well as right below your eyes. 

 

On swallowing pills:

Take a deep breath first (helps reduce gag reflex). Then try drinking a sip of water, popping the pill, and then chug a couple gulps to wash it all the way down.

 

For a moisturizer, Dan's is pretty good. I remember you have some jojoba oil so make sure to keep using that.

 

I hope this helps. Once again, give this medication your best shot. It could be exactly what you need to get clearer.  If so, you wouldn't have to deal with the side effects of accutane or the hassle of convincing your mom. 

 

Good luck!!!




#3368406 Questions: Redness, Body Acne, Hyper Pigmentation, New Routine, General Advic...

Posted by bholber on 22 July 2013 - 11:58 PM

Hi there DreamOfSerene,

 

I know you've tried a lot of options, but there is something out there to clear your skin, you just need to find it. I think it's worth mentioning that effectively treating your acne means doing the best you can to consistently apply your treatment. It's also harsh on your skin to keep on changing products and medications, so if you can pick one routine and stick to it for 6-10 weeks to see if it's working, that's best. 

 

From reading your post, you have 3 main issues:

  1. Facial redness
  2. Facial acne
  3. Body acne and scarring

It sounds like you have relatively sensitive skin, from your response to the Epiduo and the redness you explain. My first thought is to bail on the clarasonic to get rid of the redness. From my experience and talking to others, those are bad news for acne. They cause a ton of irritation, specifically in the places you need as little as possible. Use your fingertips instead like Dan recommends. And be gentle...you don't need to scrub or rub BPO in. Your skin is a sponge so let it soak up the treatment. 

 

Since you have facial and body acne, it could be hormonally induced. I'm not sure if you're on birth control, but it may help. 

 

Regarding dryness, make sure to apply the jojoba oil after you apply the BPO. Mixing the Olay SPF with 4-6 drops of jojoba and then applying it can be very helpful as well.

 

Regarding prescription medication for your acne, Epiduo could in fact be beneficial if your derm won't prescribe accutane. I understand it irritates your skin, but try applying it every other night, or every third night. Your skin needs time to adjust to the medication, so be patient. Also, make sure you're only applying a pea-sized amount. More medication does not mean it'll be more effective or work faster. 

 

It's also worth mentioning that facial and body acne can be a case for accutane, especially with scarring. Be honest with your derm: what you've tried and the research you've done. You may in fact be a good candidate for accutane so play the cards you were dealt and see what happens.

 

Good luck with getting clear!

 

P.S. totally agree with TheFearlessFace to avoid vaseline.